Is the Stabbing Pain when I Cough an 'Ice Pick' Migraine?
Asked by questionmaker
Sharp, Stabbing Pain In My Head When I Cough? Ice Pick Migraines?
I have been experiencing a stabbing pain on the left side of my head when I cough, along with pressure and pain in the frontal part of my head. Excedrin usually knocks my headaches out within five minutes, and my headaches are not bad but persistent. For the past week, though, I will take an Excedrin, and it will basically take the headache away, but my head still feels a little achy and pressured. I still get the sharp pain in the left side of my head when I cough, right around my temple area. My eyelids feel a little heavy. When I get up too fast, I get a painful throbbing in the left side of my head.
I went to the urgent care facility on Saturday, and the doctor told me she believed I had "ice pick migraine." They drew blood, and she said she wanted to check something in my blood. I read about ice pick migraine, and I don't think it's that. It only stabs when I cough or sneeze, not when I bend over, and it doesn't come out of nowhere and last for a matter of minutes.
I've been feeling like this all day every day for the past week, along with being tired. Does anyone know what this might be?
"Ice picks" aren't migraines. They're an entirely separate headache disorder, and they only last a few seconds. You can read more about them in Ice Pick Headaches - The Basics. We can't diagnose, but given your description, it seems very unlikely that what you're experiencing are ice pick headaches. There is another headache disorder that better matches what you're describing, primary cough headache.
Since your headaches are continuing, it's time to see your own doctor. Urgent care facilities and emergency rooms are intended to get you through the urgent or emergency situation and aren't the best places for diagnosis of headaches.
Please be careful with the use of Excedrin or any other medication you're taking for these headaches. Taking such medications more than two or three days a week can make matters worse by causing other headaches called medication overuse headache. For more on this, see Medication Overuse Headache - When the Remedy Backfires.
You should know: The answer above provides general health information that is not intended to replace medical advice or treatment recommendations from a qualified healthcare professional.